Alert archive / Ohio / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Wilmington, OH

June 5, 2024Logan County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 5, 2024, 5:33 PM EDT for Logan County, Ohio. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2024, 5:33 PM EDT (21:33 UTC)
Expired
Jun 5, 2024, 11:30 PM EDT
In force
6 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Logan County, OH

The radar

The Cincinnati radar (KILN), 109 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:20 PM EDTRAIN 35 W Bellefontaine, OHRainfall measured in just over an hour.
Jun 5, 6:30 PM EDTRAIN 4.52 Se Rushsylvania, OHMeasured between 5:15 PM and 6:30 PM EDT.
Jun 5, 6:36 PM EDTFLASH FLOOD3 Se Rushsylvania, OHWater rushing over road near County Rd 26 and County Rd 12 intersection.
Jun 5, 7:00 PM EDTFLASH FLOOD2 Se Rushsylvania, OHCouple of inches of water rushing over roadway.
Jun 5, 7:00 PM EDTFLASH FLOOD3 Nnw Bellefontaine, OHWater rushing over roadway.
Jun 5, 7:05 PM EDTFLOOD1 Sw Rushsylvania, OHStanding water over cemetery.
Jun 5, 7:05 PM EDTFLASH FLOOD1 Sw Rushsylvania, OHWater rushing over train tracks/ over road.
Jun 5, 8:00 PM EDTFLOOD3 W West Mansfield, OHRoad closed due to high water.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WGUS51 KILN 052133
FFWILN
OHC091-060045-
/O.NEW.KILN.FF.W.0009.240605T2133Z-240606T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
533 PM EDT Wed Jun 5 2024

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Logan County in west central Ohio...

* Until 845 PM EDT.

* At 533 PM EDT, radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 3 inches of rain have fallen. Additional rainfall amounts of 
  0.5 to 1 inch are possible. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that may experience flash flooding include...
  Bellefontaine, Russells Point, De Graff, Lakeview, Belle Center, 
  West Mansfield, Chippewa Park, Northwood, Quincy, Rushsylvania, 
  Huntsville, Ridgeway, Valley Hi, Zanesfield, Mcmorran, New 
  Jerusalem, Lewistown, Big Springs, Logansville and Bloom Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

To report flash flooding, go to our website at weather.gov/iln and 
submit your report via social media, when you can do so safely.

&&

LAT...LON 4051 8352 4035 8354 4028 8384 4027 8401
      4032 8401 4031 8400 4039 8400 4051 8391
      4052 8363

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Aiena
2 follow-up statements
650 
WGUS51 KILN 060008
FFWILN
OHC091-060330-
/O.EXT.KILN.FF.W.0009.000000T0000Z-240606T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
808 PM EDT Wed Jun 5 2024

The National Weather Service in Wilmington has extended the

* Flash Flood Warning for...
  Logan County in west central Ohio...

* Until 1130 PM EDT.

* At 808 PM EDT, local law enforcement and county emergency 
  management officials reported flash flooding across the warned 
  area. Between 2.5 and 4.5 inches of rain have fallen. Additional 
  rainfall amounts of 0.5 to 1 inch are possible.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that may experience flash flooding include...
  Rushsylvania, Bellefontaine, De Graff, Belle Center, West 
  Mansfield, Chippewa Park, Northwood, Huntsville, Ridgeway, 
  Zanesfield, Mcmorran, New Jerusalem, Lewistown, Big Springs, 
  Logansville and Bloom Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

To report flash flooding, go to our website at weather.gov/iln and 
submit your report via social media, when you can do so safely.

&&

LAT...LON 4051 8352 4035 8354 4028 8384 4027 8401
      4032 8401 4031 8400 4039 8400 4051 8391
      4052 8363

FLASH FLOOD...OBSERVED

$$

Hatzos
301 
WGUS71 KILN 060326
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1126 PM EDT Wed Jun 5 2024

OHC091-060336-
/O.EXP.KILN.FF.W.0009.000000T0000Z-240606T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan OH-
1126 PM EDT Wed Jun 5 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM EDT THIS EVENING FOR 
LOGAN COUNTY...

Rain has ended so the the Flash Flood Warning will be allowed to 
expire at 1130 PM. However, a Flood Advisory remains in effect until 
430 AM for lingering high water.  Please continue to heed remaining 
road closures.

&&

LAT...LON 4051 8352 4035 8354 4028 8384 4027 8401
      4032 8401 4031 8400 4039 8400 4051 8391
      4052 8363

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:59 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 5, 3:59 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
359 PM EDT Wed Jun 5 2024

.SYNOPSIS...
A cold front will bring showers and thunderstorms tonight. High
pressure will provide drier weather on Thursday and Friday. The
threat for showers and thunderstorms returns during the weekend
when a couple of disturbances are forecast to travel across the
Ohio Valley.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Showers and thunderstorms have been developing ahead of a cold
front situated over Indiana. These lines and cells have less
coverage than expected, though coverage should increase as the
front reaches the unstable air in place here. With the front
moving through this evening, still going with likely to
categorical pops. Severe threat appears diminished due to lack
of organization into stronger cells and lines of storms.
Isolated heavy downpours may be observed from an environment
containing 1.6 inches PWAT and favorable warm cloud depth.
Drier air working in behind the front should bring an end to
precip later tonight. Lows are forecast to range from the low
60s in the west to the upper 60s southeast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Cold front will be east, while high pressure settles to the
west. This will leave ILN in a weakly cyclonic flow between the
two systems. Due to a general lack of moisture and shallow, weak
instability, it appears we will observe dry weather Thursday and
Thursday night.

Temperatures will be slightly cooler on Thursday with highs in
the upper 70s to low 80s. Additional cold advection and
radiational cooling will allow lows in the mid and upper 50s
Thursday night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Upper level disturbances will keep some precipitation chances around
at times from Friday through Monday.  There is a limited amount of
moisture and therefore do not have overly high precipitation
chances.  Dry conditions are then expected for Tuesday through
Wednesday.

Breezy conditions will be present for the weekend Friday through
Sunday, especially during the daytime hours with wind gusts around
30 to 35 mph at times.

There will be plenty of 70s for high temperatures in the extended.
with a few 60s will be possible Friday and 80s for Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Aviation will be impacted by a cold front and associated
convection with lowered ceilings and visibilities. Clusters of
showers and thunderstorms developing in moist and unstable air
ahead of the front are expected at all sites. MVFR conditions
are forecast with the showers and thunderstorms. Winds outside
of storms may gust around 20 knots this afternoon. Kept higher
thunderstorm gusts out of the forecast for now due to
uncertainty of timing and location. Improvement to VFR may occur
this evening as drier works in immediately behind the front.
MVFR ceilings may then reform later tonight in persistent low
level moisture. VFR is likely Thursday as high pressure takes
over.

OUTLOOK...MVFR possible in showers and thunderstorms Saturday
night and Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...
AVIATION...Coniglio
Hazardous weather outlook, Jun 5, 5:04 AM EDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
504 AM EDT Wed Jun 5 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-060915-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
504 AM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Thunderstorm activity will spark across the region this afternoon.
Some storms may contain strong downburst winds. In the evening,
these storms will become more widespread ahead of a cold front. The
front will also provide a significant source of lift as it moves east
and could strengthen ongoing storms to produce damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 5, 1:49 PM EDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
149 PM EDT Wed Jun 5 2024

OHZ035-043-051815-
Auglaize OH-Shelby OH-
149 PM EDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF AUGLAIZE AND MERCER
COUNTIES THROUGH 215 PM EDT...

At 148 PM EDT, a strong thunderstorm was located over Fort Loramie,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Sidney, Wapakoneta, New Bremen, Minster, Newport, Anna, Fort
Loramie, Jackson Center, Botkins, New Knoxville, Moulton,
Kettlersville, Fryburg, Montra, Egypt, Lake Loramie State Park,
Mccartyville, and Swanders.

This includes I-75 in Ohio between mile markers 93 and 111.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4056 8401 4035 8407 4022 8433 4028 8444
      4035 8444 4037 8446 4039 8445 4058 8429
TIME...MOT...LOC 1748Z 225DEG 30KT 4033 8435

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hatzos
Local storm report, Jun 5, 4:23 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
423 PM EDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Tstm Wnd Dmg     3 NE Midland            39.33N 83.87W
06/04/2024                   Clinton            OH   Dept of Highways

            Trees down.

&&

AN
Special weather statement, Jun 5, 4:43 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
443 PM EDT Wed Jun 5 2024

OHZ026-044-045-052115-
Logan OH-Hardin OH-Union OH-
443 PM EDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF
LOGAN...HARDIN...AND UNION COUNTIES THROUGH 515 PM EDT...

At 442 PM EDT, a strong thunderstorm was located near Bellefontaine,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Bellefontaine, Russells Point, De Graff, Belle Center, West
Mansfield, Northwood, Mount Victory, Rushsylvania, Huntsville,
Ridgeway, Zanesfield, Logansville, New Jerusalem, Byhalia, Mcmorran,
Mentzer, Big Springs, Bloom Center, and Lewistown.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4031 8397 4045 8397 4063 8352 4047 8342
      4035 8355
TIME...MOT...LOC 2042Z 242DEG 24KT 4042 8375

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:49 PM EDTSpecial Weather StatementILNAuglaize, Shelby26 min
Jun 5, 4:43 PM EDTSpecial Weather StatementILNLogan32 min
Jun 5, 5:16 PM EDTAreal Flood AdvisoryILNLogan119 min
Jun 5, 5:44 PM EDTAreal Flood AdvisoryILNAuglaize, Mercer2 hr
Jun 5, 6:30 PM EDTAreal Flood AdvisoryILNLicking2 hr
Jun 5, 6:43 PM EDTFlash Flood WarningILNHardin, Union3 hr
Jun 5, 7:50 PM EDTAreal Flood AdvisoryILNDarke, Preble3 hr

Nearby

Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.